Texas, 2014

Hail in Texas, April 20, 2014

April 20, 2014 · NWS OUN · 2 events in 1 county or zone

A cluster of severe storms developed over the Texas Panhandle and migrated eastward into western north Texas during the evening. A few severe hail reports were received with this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of severe storms developed over the Texas Panhandle and migrated eastward into western north Texas during the evening. A few severe hail reports were received with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 7:11 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 20, 7:11 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT SUN APR 20 2014

.UPDATE...
ADJUSTED RAIN CHANCES THIS EVENING...MAINLY TO INCREASE
THEM ACROSS WESTERN OKLAHOMA AND DECREASE THEM ALONG THE
I-35 CORRIDOR.

&&

.DISCUSSION...
A FEW SEVERE STORMS WILL CONTINUE THROUGH AROUND 10 PM
ACROSS FAR SOUTHWESTERN OKLAHOM AND NORTHERN WESTERN
NORTH TEXAS.

A FEW ROTATING SUPERCELLS CONTINUE FROM NEAR CHILDRESS
TO ELDORADO. LARGE HAIL REMAINS THE BIGGEST HAZARD...THOUGH AN
INCREASE IN LOW LEVEL SHEAR MAY SUGGEST A LOW END TORNADO THREAT
AT TIMES FOR NEXT HOUR. THESE STORMS ARE EXPECTED TO WEAKEN WITH
THE LOSS OF DAYTIME HEATING. ALSO...THEY MOVE EAST INTO A MORE
STABLE ATMOSPHERE. THE SEVERE THREAT SHOULD REMAIN WEST OF WICHITA
FALLS AND LAWTON.

LINE OF STORMS FROM NEAR ERICK TO WOODWARD CONTINUE TO DIMINISH
AS IT MOVES EAST INTO COOLER AND MORE STABLE AIR. THIS LINE SHOULD
STAY BELOW SEVERE LIMITS.

ALONG THE I-35 CORRIDOR...NO STRONG OR SEVERE STORMS ARE EXPECTED.
WEAKENING SHOWERS AND FEW STORMS MAY MOVE INTO THESE AREAS
TOWARDS OR AFTER MIDNIGHT.

PRODUCTS HAVE BEEN UPDATED.

MBS

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT SUN APR 20 2014/

DISCUSSION...
A FEW SEVERE STORMS WITH HAIL REMAIN POSSIBLE THIS EVENING.

ONE SUPERCELL WITH VERY LARGE HAIL CONTINUES BETWEEN HOLLIS
AND QUANAH AND WILL CONTINUE TO MOVE EAST AND SOUTHEAST. A LINE
OF STORMS OVER FAR WESTERN OKLAHOMA WILL MOVE EAST THIS EVENING.
ALL STORMS SHOULD WEAKEN OVER THE NEXT FEW HOURS AS THEY
ENCOUNTER WEAKER INSTABILITY TO THE EAST. A FEW HAIL REPORTS
CAN BE EXPECTED THROUGH 9 OR 10 PM.

AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW AS WELL.

AVIATION...
HAVE LOW CONFIDENCE IN THE TAFS THROUGH 18Z.

TSRA OVER WESTERN OKLAHOMA WILL MOVE EAST AND WEAKEN OVER THE
NEXT FEW HOURS.

WIDESPREAD IFR OR LOWER CONDITIONS MAY DEVELOP ACROSS THE AREA
02-10Z. ADDED MENTION AT MANY SITES.

A COLD FRONT WILL MOVE THROUGH THE AREA 12-21Z...BRINGING A
WIND SHIFT TO THE NORTH AND A SLOW IMPROVEMENT IN CONDITIONS.

MBS

PREV DISCUSSION... /ISSUED 253 PM CDT SUN APR 20 2014/

DISCUSSION...
LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
SPREAD NORTHEAST FROM WESTERN NORTH TEXAS INTO SOUTHERN AND PARTS
OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. NO SEVERE WEATHER
EXPECTED WITH THIS BATCH OF ELEVATED STORMS. STORMS DEVELOPING
TX PANHANDLE WILL POSE A MARGINAL SEVERE HAIL RISK INTO THE EARLY
EVENING...AS WILL ANY STORMS THAT CAN FORM FARTHER SOUTH TOWARD
LUBBOCK/MIDLAND. PRIMARY AREAS THAT WILL WILL NEED TO MONITOR FOR
THIS POSSIBILITY ARE WESTERN NORTH TEXAS AND THE SOUTHWEST-QUARTER
OF OKLAHOMA.

IF WE CAN GET COMPLEX OF STORMS TO FORM LATE THIS AFTERNOON AND
EVENING JUST OFF TEXAS HIGH PLAINS SHOULD MAINTAIN ITSELF THROUGH
THE NIGHT AS TROUGH PROGRESSES SLOWLY OVER THE REGION. BETTER
FLOW AND MOISTURE WILL RESIDE ACROSS SOUTHERN OKLAHOMA WHICH WILL
BE AREA WITH HIGHEST CHANCES FOR APPRECIABLE RAINFALL...WITH
CHANCES DECREASING AS YOU GO NORTH INTO CENTRAL/NORTHERN OKLAHOMA.

NEXT MAIN CHANCE FOR STRONG AND SEVERE STORMS WILL BE WEDNESDAY.
MODELS AGREE ON DRYLINE EVENT LATE WEDNESDAY ACROSS WESTERN PARTS
OF OKLAHOMA INTO ADJACENT PARTS OF NORTH TEXAS...SPREADING EAST
WEDNESDAY NIGHT OVER MUCH OF REGION AS WEAK FRONT PUSHES THROUGH
OKLAHOMA AND NORTH TEXAS. THIS FRONT PROGD TO RETURN NORTHWARD
LATE THURSDAY AND LINGER OVER OR CLOSE TO THE BODY OF OKLAHOMA
INTO NEXT WEEKEND. ALTHOUGH WE WILL HAVE S/WV RIDGING OVER THE
REGION AHEAD OF NEXT MAIN TROUGH...DIURNALLY DRIVEN SHOWERS AND
STORMS MAY OCCUR. MORE SIGNIFICANT STORM DEVELOPMENT CURRENTLY
APPEARS TO BE NEXT WEEKEND AS HIGH AMPLITUDE TROUGH APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  77  55  80 /  60  50  10   0
HOBART OK         60  79  54  81 /  70  20   0   0
WICHITA FALLS TX  61  80  56  83 /  60  20  10   0
GAGE OK           56  79  50  80 /  70  10   0   0
PONCA CITY OK     58  77  50  80 /  60  40  10   0
DURANT OK         60  76  58  80 /  70  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17
Hazardous weather outlook, Apr 20, 6:21 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT SUN APR 20 2014

OKZ004>048-050>052-TXZ083>090-220000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
721 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM THIS
EVENING...MAINLY IN FAR SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...INCLUDING THE ALTUS...QUANAH...VERNON...AND FREDERICK AREAS.
THE PRIMARY HAZARD IS LARGE HAIL UP TO TENNIS BALL SIZE. STORMS
WILL DIMINISH IN COVERAGE AND INTENSITY AFTER 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORM WILL BE POSSIBLE MONDAY...MAINLY DURING
THE MORNING AND EARLY AFTERNOON. NO SEVERE STORMS ARE EXPECTED.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS AGAIN FROM
WEDNESDAY THROUGH SATURDAY. THE GREATEST RISK OF SEVERE STORMS WILL
BE ON WEDNESDAY.

.FIRE WEATHER...

ON WEDNESDAY AFTERNOON...WARM AND WINDY WEATHER WILL ELEVATE THE
RISK OF WILDFIRES...MAINLY OVER WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. HOWEVER...RELATIVE HUMIDITIES ARE EXPECTED TO DROP ONLY INTO
THE RANGE OF 30 TO 50 PERCENT. THURSDAY WILL BE MUCH DRIER...BUT
WIND SPEEDS WILL DROP INTO THE RANGE OF 5 TO 15 MPH.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR
WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Local storm report, Apr 20, 6:26 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 NE ELDORADO           34.50N 99.61W
04/20/2014  E1.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

JPIKE
Local storm report, Apr 20, 6:35 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 S HOLLIS              34.66N 99.92W
04/20/2014  E1.00 INCH       HARMON             OK   PUBLIC

&&

JPIKE
Local storm report, Apr 20, 6:46 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 NW ELDORADO           34.50N 99.69W
04/20/2014  E2.00 INCH       JACKSON            OK   PUBLIC

&&

JPIKE
Local storm report, Apr 20, 7:04 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             OLUSTEE                 34.55N 99.42W
04/20/2014  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

            RELAYED BY EM

&&

JPIKE
Special weather statement, Apr 20, 7:24 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT SUN APR 20 2014

OKZ036-037-210215-
TILLMAN OK-JACKSON OK-
824 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN AND
NORTHEASTERN JACKSON COUNTIES UNTIL 915 PM CDT...

AT 821 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OLUSTEE...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3481 9922 3472 9915 3471 9916 3470 9914
      3458 9905 3451 9942 3461 9949
TIME...MOT...LOC 0121Z 245DEG 22KT 3458 9937
Special weather statement, Apr 20, 7:27 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT SUN APR 20 2014

OKZ021-210215-
BECKHAM OK-
827 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BECKHAM COUNTY UNTIL
915 PM CDT...

AT 824 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
TEXOLA...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3522 10000 3527 9978 3504 9978 3504 9979
      3503 10000
TIME...MOT...LOC 0124Z 264DEG 18KT 3512 9997

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hardeman

When
April 20, 8:08 PM CST
Where
Hardeman County, 2.07 mi S of Goodlett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.310, -99.880

Hail, Hardeman

When
April 20, 8:55 PM CST
Where
Hardeman County, Chillicothe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.260, -99.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510250, 510251.